Ask The Nurse

To personally discuss a medical issue or to make an appointment, call 216-444-4HER (216-444-4437). You can also make an appointment at Cleveland Clinic. For your security, please do not use this form to email personal, confidential health information. We cannot diagnose or treat by email. Our email policies are explained further in this disclaimer. You may also wish to review our privacy statement. Disclaimer | Privacy

I was recently diagnosed with polymyalgia rheumatica and stopped the medicine, prednisone.

I have noticed continued hair loss, fatigue, and painful shoulders. Do you have recommendations on how to help my symptoms other than medicating with over the counter pain relievers like Tylenol?

Polymyalgia rheumatica is an auto-immune condition which is classically associated with shoulder and hip pain. As such, it is a chronic pain condition in which you may notice ongoing pain located in these areas. You may take over the counter NSAIDs such as ibuprofen, naproxen, or acetaminophen in addition to other treatments recommended by your rheumatologist.

Hair loss can have many causes including:

  • nutritional deficiencies
  • anemia

The following three things can help with hair loss:

  1. Eating a well-balanced diet
  2. Over-the-counter biotin
  3. Nizoral hair shampoo

It is important to see a physician for further evaluation regarding your hair loss, and I recommend that you follow-up with a rheumatologist for your polymyalgia rheumatica as this is a chronic condition which requires ongoing treatment.

All my best,
Speaking of Women’s Health nurse

January 14, 2016 at 5:11pm

Share this article

 

Go back to the question archive